MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERMEDIATE PL 140 DEG 55MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT

SMITH & NEPHEW, INC. INTERMEDIATE PL 140 DEG 55MM; APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Catalog Number 71123134
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Health effect - clinical code h6: e2127 periprosthetic fracture.
 
Event or Problem Description
It was reported that the patient underwent a prophylactic internal fixation of the right hip in (b)(6) 2019 due to a bone issue which was a right proximal non ossifying fibroma of the femur.After the procedure, the patient had a right proximal femoral shaft periprosthetic fracture.This issue was addressed on (b)(6) 2022 with an open reduction and internal fixation of the right femoral shaft fracture utilizing an intramedullary nail.After placement of the nail, it was noted that there was a small fracture that propagated from the primary fracture along the posterior ridge of the prior hardware.The fracture extended proximally to the lag screws but did not extend proximal to the screws.The reduction and the construct remain stable.The patient had a satisfactory result.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the patient fall is the likely clinical root cause of the periprosthetic fracture and subsequent revision.Factors that could contribute to the reported event include the patient's medical history, alignment, size selected, patient anatomy, procedural/user error, and/or trauma.For the intermediate plate and lag screw, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For both devices, a review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed device.For the self-tapping cortex screw, the part and batch number information provided did not match into the system, thus a device history record review could not be performed.Also, a review of complaint history did not revealed similar events for the listed part number over the previous 12 months.Even though the batch number provided is not valid within the system, the review was performed and did not reveal similar events.A review of the instructions for use documents for fracture fixation devices reveals in adverse effects that cracking and fracture of the implant components can occur.With repeated stress in patients with delayed healing or nonunion, the appliance will inevitably bend, break or pull out of bone.Also, according to warnings, the correct selection of device components is extremely important.The appropriate type and size should be selected for the patient.Failure to use the largest possible components or improper positioning may result in loosening, bending, cracking, or fracture of the device or bone or both.Additionally, the precautions section reveals that postoperative instructions to patients and appropriate nursing care are critical.Early weight bearing substantially increases implant loading and increases the risk of loosening, bending or breaking the device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERMEDIATE PL 140 DEG 55MM
Common Device Name
APPLIANCE, FIXATION, NAIL/BLADE/PLATE COMBINATION, MULTIPLE COMPONENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20103008
Report Number1020279-2024-01684
Device Sequence Number18079665
Product Code KTT
UDI-Device Identifier03596010174772
UDI-Public3596010174772
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K993289
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/08/2026
Device Catalogue Number71123134
Device Lot Number16HT74144
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer10/03/2024
Initial Report FDA Received Date08/29/2024
Supplement Report FDA Received Date10/04/2024
Date Device Manufactured08/08/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age12 YR
Patient SexMale